Molly & Ecstasy: A Parent’s Guide

Health

(WTNH) — News of almost a dozen students at Wesleyan University overdosing on a bad batch of the hallucinogenic drug “Molly” has colleges across the nation trying to find new ways to keep students safe. For parents, it’s an alarming reminder that some kids are experimenting with drugs at this stage in their lives.

What is ‘Molly’? How can you tell if someone is using it? What are the warning signs? News 8 has put together these resources to help parents understand what this drug is, and how you could tell if your child may be using it.

What is Molly?

According to the U.S. Drug Enforcement Agency, ‘Molly’ is the street name for the crystalline powder version of Ecstasy, or MDMA (methylenedioxy-methamphetamine). Both Ecstasy and Molly are stimulants and psychedelics that produce an energizing effect, create distortions in time and perception, and enhance the enjoyment of tactile experiences. Users take Ecstasy or Molly for the feelings of euphoria, increased energy, and empathy. MDMA is known as a “club drug” because of its popularity in the nightclub scene, at “raves” (all-night dance parties), and music festivals or concerts.

Both Ecstasy and Molly are often laced with other substances besides MDMA. These additives could be anything from sugar and caffeine to methamphetamines and cocaine, according to the DEA.

What are the differences between Ecstasy and Molly?

Here are some major differences according to physicians at Columbia University School of Health.

  • The most obvious difference is their physical form. Molly is a white powder or crystal-like substance, usually sold in capusles, while Ecstasy comes in a pill form.
  • Molly is considered to be a ‘purer’ form of MDMA. Users often believe that Molly contains more MDMA, and less filler compared to Ecstasy pills.
  • Molly is most often snorted through nasal passages, making it more difficult to dose than the pill form of Ecstasy.
  • Ecstasy pills are not as easy to tamper with once they’ve been made, while Molly can have additives put in at anytime before consumption.

How dangerous is it?

According to the DEA, in high doses, MDMA can interfere with the body’s ability to regulate temperature. On occasions, this can lead to a sharp increase in body temperature (hyperthermia), resulting in liver, kidney, and cardiovascular system failure, and possibly death. Because MDMA can interfere with its own metabolism (that is, its breakdown within the body), potentially harmful levels can be reached by repeated drug use within short intervals.

How can you tell if someone is using Ecstasy or Molly? (source: narconon.org)

  • Watch for small colored pills in the person’s pockets or bags. Ecstasy pills are sometimes sold on candy necklaces. Some of the ‘candy’ may be ecstasy pills.
  • Are they sleeping regularly? An effect of MDMA is long hours awake and unusual levels of energy.
  • Do they seem aware of physical pain? For example, if they got hurt and didn’t realize it, it could be a sign of MDMA use.
  • Are they anxious, despressed, or confused? Further symptoms of MDMA use include poor performance on tests requiring memory or cognitive ability. Tests have shown that even brief exposure to ecstasy can result in damage that lasts years.
  • Physical changes to watch for include nausea, chills, sweating, blurred vision, dialated pupils, muscle cramps, a tight, clenched jaw, overheating, or collapsing.

What do I do if I suspect my child needs help?

According to drugabuse.gov, if you suspect your child may be abusing MDMA, you can get more information on treatment at the Substance Abuse Treatment Facility Locator at 1-800-662-HELP or visit www.findtreatment.samhsa.gov.

Copyright 2021 Nexstar Media Inc. All rights reserved. This material may not be published, broadcast, rewritten, or redistributed.

Trending Stories

Don't Miss

More Don't Miss